Stevens-Johnson Syndrome (SJS) Awareness Month is observed in August. It is a rare yet severe reaction to a medication. SJS can be caused by almost any prescription, including over-the-counter medications. According to the New England Journal of Medicine, over 2 million Americans feel unwell and are hospitalized each year as a result of taking these recommended drugs, and many are admitted to the hospital for adverse effects.
What causes Stevens-Johnson syndrome?
Many cases of SJS are caused by an adversely sensitive response to a prescription (whereas almost all cases of toxic epidermal necrosis or TEN contain medications.) Infections (such as mycoplasma pneumonia) can also induce SJS, as can vaccines and graft-versus-host disease. In certain cases, the illness is said to be idiopathic (since no cause is known).If the skin problem is caused by a medicine, adverse symptoms will usually appear one to three weeks after the individual begins taking the medication.
What drugs have been linked to Stevens-Johnson syndrome?
- Sulfa antibacterial medicines
- Allopurinol (used to treat gout and kidney stones) Anti-epileptic drugs such as phenytoin, carbamazepine, lamotrigine, and phenobarbital
- Nonsteroidal anti-inflammatory medications (NSAIDs), such as piroxicam, nevirapine, and diclofenac Antibiotics
Symptoms may include:
- -Painful blistering of the skin
- Flu-like symptoms and a high fever.
- Severe conjunctivitis, iritis, palpebral edema, conjunctival and corneal blisters and erosions, and corneal perforation
What is the treatment for Stevens-Johnson syndrome?
- Intravenous (IV) liquids are used to replace electrolytes.
- Making use of non-cement treatments
- Using fatty meals, possibly by tube-taking care of, to promote healing
- Using anti-infection agents when contamination is expected
- Providing prescriptions for pain alleviation
- Treatment in a medical clinic’s intensified care
- Using dermatology and ophthalmology master groups (if the eyes are affected)
- In a few cases, IV immunoglobulin or amniotic film units (for eyes) are used.
Foundation, S.-J. S. (2002). SJS Awareness Month. StevensJohnson Syndrome Foundation. https://sjsupport.org/?page_id=449